ICD-9 codes underestimate statin-linked rhabdomyolysis

April 18, 2012
<i>ICD-9</i> codes underestimate statin-Linked rhabdomyolysis

(HealthDay) -- Use of diagnostic codes, such as International Classification of Diseases -- Ninth Revision (ICD-9) codes, may result in misclassification of rare, adverse drug reactions (ADRs), including the risk of rhabdomyolysis from high-dose simvastatin, according to a research letter published in the April 18 issue of the Journal of the American Medical Association, a theme issue on comparative effectiveness research.

To assess the use of diagnostic codes as a method of estimating statin-related rhabdomyolysis and myopathy, James S. Floyd, M.D., of the University of Washington in Seattle, and colleagues reviewed the full for patients from the Group Health Cooperative who had a statin prescription within three months of an ICD-9 code for rhabdomyolysis or an ADR.

The researchers found that among the 292 statin users with an ICD-9 code for rhabdomyolysis, 29 cases were identified and validated. None of the 29 cases died; 90 percent were hospitalized and 29 percent had at least a doubling of serum creatinine levels. Using the ICD-9 code, the rhabdomyolysis incidence rate ratio (IRR) for simvastatin versus other statins was 2.61 versus 1.03. For a dose of simvastatin of 80 mg per day or greater versus 20 to 39 mg per day, the IRR was 12.2 for validated cases and 1.77 using the ICD-9 code for rhabdomyolysis.

"These results confirm in a community setting findings from a recent clinical trial that prompted the U.S. to issue a warning about the use of high-dose simvastatin," the authors write. "The ICD-9 code for rhabdomyolysis was nonspecific for this ADR, and the resulting misclassification markedly attenuated the estimated relative risk for high-dose versus low-dose simvastatin."

One of the authors disclosed to the medical device/technology industries.

More information: Abstract
Full Text (subscription or payment may be required)

Related Stories

FDA announces new limits on high-dose simvastatin (Zocor)

June 9, 2011

The United States Food and Drug Administration (FDA) today announced new limitations to the use of high-dose simvastatin, due to the increased risk of muscle pain and weakness (myopathy) and in rare cases, kidney damage and ...

Recommended for you

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.